Do Retinoids (Vitamin A) Thin the Skin?
Posted: Dec 22 2017
There’s a skin care issue that needs to be put to rest once and for all. And no, we’re not talking about super painful peel-off masks or even the right kind of sunscreen you should be wearing (note: you are wearing sunscreen daily, right?!). We’re talking about retinoids, and whether their long-term use will thin your skin (because internet myths have convinced us that they do!).
Retinoids can include a tretinoin prescription you can get from a doctor or products and treatments from Skin Deep Pharmaceuticals.
Once and for all, we can confirm that retinoids *do not* thin your skin. As a matter of fact, there’s plenty of evidence that they do just the opposite.
“There seems to be much misinformation out on the internet that topical retinoids thin the skin, coming from ‘skin experts’ that are not dermatologists,” Dr. Julia Tzu, founder and medical director of Wall Street Dermatology. “Most dermatologists will agree that topical retinoids do not thin the skin, but in fact, thicken the skin and reverse photodamage.”
What’s more, Dr. Tzu points out the fact that quite a few peer-reviewed journals have demonstrated the thickening of skin with long-term retinoid use, versus skin that’s not subject to a retinoid regimen. AKA, this myth is the exact *opposite* of what these miraculous anti-aging Vitamin A-based chemical compounds can do.
“Retinoids have been known (through scientific data) to increase collagen formation and decrease collagen breakdown, which is the reason for its anti-aging effects,” Dr. Tzu continued.
“The myth that retinoids thin the skin is probably derived from the casual observation by users that the skin can become irritated in the beginning stages of using a retinoid. This irritation has nothing to do with thinning of the skin.”